Anyone who takes citalopram or other antidepressants may experience withdrawal symptoms after stopping. Doctors recommend tapering off antidepressant medications gradually under medical supervision to minimize withdrawal symptoms.
Citalopram, which people may know by the brand name Celexa, can cause some people to experience withdrawal symptoms on stopping the drug. These symptoms may include muscle aches, chills, digestive upset, and changes in mood.
Citalopram withdrawal symptoms can vary in their onset, duration, and intensity.
Withdrawal or discontinuation symptoms are common after coming off antidepressants. Some research suggests that these symptoms affect 56% of people who stop taking their depression medication.
In this article, we discuss citalopram withdrawal in more detail, including its symptoms and ways to minimize or prevent them.
Citalopram is one of a group of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). It is available as a tablet or an oral solution.
- alcohol use disorder
- obsessive-compulsive disorder (OCD)
- panic disorder
- premenstrual dysphoric disorder
Some people might also take citalopram to treat specific symptoms, such as postmenopausal flushing.
Citalopram withdrawal occurs when a person stops taking the medication.
Symptoms can develop because the brain experiences rapid changes in the level of serotonin that is available to it.
A 2019 review states that more than half of people coming off various antidepressants experience withdrawal effects, with 46% of these individuals reporting “severe” symptoms.
Citalopram, however, may pose a lower risk of these effects than other antidepressants. The reason for this is that compared with other common antidepressants, citalopram has a relatively long half-life of
The half-life of a drug is the time it takes for the amount of its active substance to reduce by half in the body.
Drugs with a longer half-life, such as citalopram, tend to cause fewer withdrawal symptoms than those with a short half-life.
However, citalopram may still cause more symptoms than other antidepressants with a longer half-life, such as fluoxetine (Prozac).
Citalopram and other SSRIs may cause withdrawal symptoms such as:
- an electric shock-like sensation in the head
- changes in mood, such as depression, irritability, and mood swings
- digestive complaints, including diarrhea, nausea, cramps, and vomiting
- dizziness or vertigo
- feeling “detached” from life or others
- flu-like symptoms, including chills and body aches
- movement problems, such as loss of balance or coordination
- problems concentrating
- ringing in the ears, known as tinnitus
- sensory disturbances, such as smelling things that are not there
- sleep problems, including vivid or distressing dreams
- thoughts of suicide
Withdrawal vs. return of symptoms
Although citalopram withdrawal may cause mood-related symptoms, this does not necessarily mean that someone is experiencing a return of depressive symptoms.
To distinguish between withdrawal and return, individuals should consider:
The onset of symptoms
Withdrawal symptoms appear soon after coming off antidepressants, whereas returning depressive symptoms may take several weeks to emerge.
The symptoms over time
Withdrawal symptoms will get better as the body adjusts to the lack of antidepressant medications, but returning symptoms of depression will persist or get worse.
Antidepressant withdrawal symptoms can last for a few weeks to a few months.
Typically, doctors advise that discontinuation symptoms are self-limiting and resolve within a couple of weeks.
However, a review of other studies indicates that this is not always the case. The authors note that for some people, antidepressant withdrawal symptoms can persist for several weeks or months.
Some of the included research found that 40% of people had symptoms for at least 6 weeks while 25% had them for 12 weeks or more.
Many treatment and self-care options exist to help people safely come off citalopram while minimizing any potential symptoms. Options include:
- Discussing medication cessation with a doctor: A person should always speak with their doctor before making any medication changes. Suddenly stopping antidepressant use increases the risk of severe symptoms.
- Taking a tapering-off approach: Doctors typically advise people to reduce their antidepressant dosage slowly — usually over at least 4 weeks. This advice is especially relevant for those who have been taking the medication for an extended time or are on a higher dosage.
- Taking medication for withdrawal symptoms: Some withdrawal symptoms may respond to medications. For example, people can try using pain relievers for muscle aches or sleep medications for insomnia.
- Seeing a doctor regularly: Regular medical checkups during the withdrawal process can help people better manage their symptoms and monitor for recurrent depression.
- Considering psychotherapy: Cognitive behavioral therapy (CBT) or mindfulness-based cognitive therapy (MBCT), for example,
may supportthe discontinuation process without increasing the relapse risk.
- Leading a healthy lifestyle: Taking steps to exercise regularly, get enough sleep, follow a balanced diet, and practice stress reduction techniques can help people manage depression symptoms without medication. These habits may also ease some withdrawal symptoms.
Citalopram is a category C drug. As a result, the FDA advises only taking citalopram during pregnancy in situations where the benefit to the pregnant person justifies the potential risk to the fetus.
For example, a doctor may deem it necessary for some people to take SSRIs such as citalopram during their pregnancy to prevent the return of depression.
The National Alliance on Mental Illness advises anyone who becomes pregnant while taking citalopram to contact their doctor immediately.
Withdrawal symptoms during pregnancy are likely to resemble those in people who are not pregnant. The management techniques are also likely to be similar.
People should contact their doctor if they:
- develop adverse effects from antidepressant use and wish to discuss other options
- wish to stop taking citalopram in a safe manner under medical supervision
- experience withdrawal symptoms after coming off citalopram
Individuals should call a doctor immediately if any side effects are severe. They should call 911 if their symptoms feel life threatening.
It is also essential to call 911 if someone is having suicidal thoughts and is at immediate risk of self-harm, suicide, or hurting another person.
The National Suicide Prevention Lifeline is available 24-7 at 800-273-8255 to provide support to those having thoughts of suicide.
The long-term use of citalopram is safe when people take it as their doctor prescribes.
Abruptly stopping or rapidly reducing the dosage can increase the risk of these symptoms.
Those taking citalopram or other antidepressants for an extended period should work with their doctor to find effective treatments and strategies to minimize withdrawal effects.
It is also important to monitor for the return of depressive symptoms after stopping long-term antidepressant use.
Coming off citalopram can lead to withdrawal symptoms, particularly if people have been taking it for more than 6 weeks.
Common discontinuation symptoms include flu-like symptoms, sleep disturbances, and mood changes.
It is important that people who wish to stop taking antidepressants do so under medical supervision.
Individuals should discuss their options with a doctor. These may include alternative medications and strategies for minimizing withdrawal symptoms and preventing the return of depressive symptoms.